MAUDE Adverse Event Report: ALPHATEC SPINE, INC INVICTUS; TAP, BONE

ALPHATEC SPINE, INC INVICTUS; TAP, BONE
Model Number 17109-055
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/01/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was used for treatment, not diagnosis.Taps may be used during pedicle preparation to facilitate screw insertion.The cannulation of the tap (through hole) is slid over the guidewire after the site has been dilated to the appropriate diameter.The bone is then tapped to the desired depth.Taps come in 4.5 mm, 5.5mm, 6.5 mm & 7.5 mm and are color coded by diameter.The initial report indicated the tip of the tap was bent.Visual inspection of the returned tap determined a portion of the tap was broken off.The break is angled and jagged.Broken pieces not returned with instrument.No other observable signs of damage on remainder of instrument other than cosmetic scratches.Taps which fail due to purely torsional loads will experience distal twisting and/or shear fracture, typically proximal of the threads at the smaller end of the instrument.The fragmentation and angle of this tap fracture can only be achieved with large torsional loads accompanied by large bending loads.The surgeon likely had difficulty driving the tap through hard, cortical bone and as consequence, began to bend the instrument in effort to drive deeper into the bone.
 
Event or Problem Description
It was reported the tip of a tap bent during surgery.There were no reported patient complications.

Brand Name
INVICTUS
Common Device Name
TAP, BONE
Manufacturer (Section D)
ALPHATEC SPINE, INC
1950 camino vida roble
carlsbad CA 92008
Manufacturer (Section G)
ALPHATEC SPINE, INC
1950 camino vida roble
carlsbad CA 92008
Manufacturer Contact
wesley channell
1950 camino vida roble
carlsbad, CA 92008
9014283693
MDR Report Key16882317
Report Number2027467-2023-00035
Device Sequence Number15268086
Product Code HWX
UDI-Device Identifier00190376192079
UDI-Public(01)00190376192079(10)8289906
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 04/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number17109-055
Device Catalogue Number17109-055
Device Lot Number8289906
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/10/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/01/2022
Initial Report FDA Received Date05/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/24/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown